Mounting Problems With Discontinuing Cymbalta

Mounting Problems With Discontinuing Cymbalta

October 9th, 2012 // 3:42 pm @

source

There has always been concern about discontinuing antidepressants and withdrawal symptoms. But a new analysis finds that anywhere from 44 percent to 50 percent of Cymbalta patients experienced withdrawal symptoms after clinical trials, and more than half were resolved within two weeks. Moreover, there was a “serious breakdown” at both the FDA and Eli Lilly in providing adequate warnings and instructions.

The analysis was conducted after the Institute for Safe Medicine Practices, after reviewing adverse events reported to in the first quarter of 2012 and found 48 case reports of drug withdrawal for Cymbalta. These included blackouts, suicidal thoughts, tremor, and nausea, and several cases involved hospitalization. This contrasted with an FDA safety review conducted in 2001 for the Cymbalta new drug application.

“It appears that symptoms are relatively mild and reliably predictable for a significant minority of patients. Tapering duloxetine at discontinuation appears to be advisable for optimal patient comfort, but not tapering does not appear to pose any serious risk,” the FDA wrote, according to ISMP, which cites the 2001 document (here is the ISMP report).

Meanwhile, Lilly studied withdrawal effects in nine early clinical trials for depression. “As the trials reached the end of the treatment at eight or nine weeks, patients were switched to an inactive placebo and then monitored for an additional one or two weeks. Patients who volunteered new symptoms or more severe symptoms were counted as experiencing withdrawal effects,” ISMP writes in its analysis.

Lilly, subsequently, reported symptoms in 44 percent of patients who discontinuing Cymbalta after nine weeks or less, and 50 percent in longer trials. “About 10 percent of withdrawal symptoms in short-term trials were rated as severe and nearly 54 percent had not resolved after up to two weeks. What happened to these patients after two weeks is unknown. The outcomes of severe and persistent cases remain poorly studied,” ISMP writes.

What does the Cymbalta medication guide say? Not much: “Never stop an antidepressant medicine without first talking to a healthcare provider. Stopping an antidepressant medicine suddenly can cause other symptoms.” Not surprisingly, ISMP called the patient guide is “materially deficient. It gives no hint of the persistence or severity of the symptoms known to occur.”

As ISMP notes, the guide does not address what the non-profit calls basic questions: What kinds of symptoms are most common? Should patients taper off the dose, and if so, how slowly? What should a patient do if depression or other symptoms recur? Is there a way to tell whether these are withdrawal symptoms or the previous illness returning? (read the prescribing information here).

ISMP writes that it was unable to identify patient info from the FDA or Lilly about discontinuation. When Lilly was asked, the drugmaker replied by writing that “if a patient asked for assistance in stopping duloxetine. “If a consumer requests additional information we inform them to consult their physician because they know the patient’s complete medical history.” We have asked Lilly for comment and will update you accordingly.

While the prescribing information lists a dozen issues for doctors to discuss with patients before starting treatment, ISMP notes that withdrawal problems are not on the list, although Lilly did provide two summaries of responses the drugmaker offers doctors with questions – one focused on what was known about discontinuation risks and the other focused on tapering dosages, ISMP writes.

Was the summary sufficient? ISMP gives a mixed review. The summary cited two published studies and excerpted pertinent detail, including prescribing information and a synopsis of company studies, including the 44 percent incidence of symptoms in the depression trials and results of other studies. But there was little to no information on discontinuation or tapering dosages.

A one-page summary on dicontinuation “merely reports that in only a few trials were the doses tapered, and then only over two weeks. Lilly’s response may well be limited because neither the company nor the government has adequately studied how to discontinue patients comfortably and safely, or how to manage those patients in which withdrawal symptoms are severe or persistent.”

The upshot: ISMP concludes by writing that “a major lapse has occurred in the FDA-approved information for patients about the risks of stopping duloxetine. The information for prescribing physicians is somewhat better, but still inadequate about counseling patients; instructions for an adequate taper regime are omitted entirely. Furthermore, a major gap exists in our scientific understanding of the incidence and
management of withdrawal syndrome cases that are severe and persistent.”


Subscribe Now

Testimonial

"ExpertBriefings.com always selects excellent speakers – some of the best I have ever heard. Their messages are direct, clear, timely, and relevant."

Anon A. Mouse

Featured Partner